Texas, 2024

Hail and Damaging Wind in Texas, February 2, 2024

February 2, 2024 · NWS FWD · 2 events in 1 county or zone

A line of thunderstorms moved through North and Central Texas the night of February 2nd, producing 1 hail and damaging wind gusts in Young County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A line of thunderstorms moved through North and Central Texas the night of February 2nd, producing 1 hail and damaging wind gusts in Young County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 2, 7:01 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 2, 7:01 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
701 PM CST Fri Feb 2 2024

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Tonight through Sunday Morning/

Showers and isolated storms via warm air advection remain ongoing
this evening ahead of our main event to our west. The broken
lines of storms along the Pacific front/dryline will continue to
grow upscale into a more singular line as the negatively tilted
trough detaches and forms a closed upper low. The line of storms
is progged to breach our western counties within the next hour.
Our greatest severe threat will be when the line first enters our
CWA to around the US-281 corridor as mid-level lapse rates and
instability are at their highest (with regards to RAP analysis).
Severe storms capable of large hail and damaging winds will be
possible. As the line continues towards the I-35 corridor, severe
storms will continue to be possible, though instability will be on
the downward slide. The line will blow through the I-35 corridor
between 11PM-1AM.

Another concern with the line of showers and storms is the
potential for flooding for areas east of I-35. With present moist
soils, additional most likely rainfall accumulations of 1-1.5"
will increase the flooding threat overnight into tomorrow morning
for low-lying and flood-prone areas. Elsewhere (generally west of
I-35), expect less than an inch of rainfall. The line will
finally exit the region near daybreak.

A much quieter forecast is in store for the weekend. Saturday
afternoon will feature highs in the 60s. Cloud cover will begin
to clear out throughout the day on Saturday from W to E, however
wrap-around moisture from the lagging upper low will usher in
additional cloud cover into Sunday morning. Sunday morning lows
will bottom out in the 40s region-wide.

Prater

&&

.LONG TERM... /Issued 213 PM CST Fri Feb 2 2024/
/Saturday Night Through Next Friday/

By Sunday morning, the elongated center of a deep upper level low
will continue sliding beneath a broad upper ridge/high located
over the upper Midwest and Great Lakes. This upper low will slowly
advance southeastward towards the Gulf Coast on Sunday as upper
level ridging builds into the Desert Southwest. Though most
locations will enjoy some dry time Saturday afternoon and night,
low level moisture lingering north and east of the surface low's
center will wrap around and move back into our northeastern zones
Sunday, bringing additional low rain chances to these areas as the
low shifts slowly overhead.

The tight pressure gradient wrapping around the southwestern
flank of the departing surface low will allow gusty west-northwest
winds to spread across the state overnight into early Sunday.
These winds are expected to reach our western and southwestern
zones just before daybreak Sunday and peak through the early
afternoon. Though sustained wind speeds of 20-25 mph and gusts up
to 35 mph will be possible in a few locations in Central Texas,
the spatial coverage of these conditions is too limited to warrant
the issuance of a Wind Advisory at this time.

Breezy north-northwest winds will prevail through Monday
afternoon, when surface high pressure should finally begin
building across the region. By Tuesday evening, the surface high
will slide east of the FWD forecast area allowing onshore flow to
return. Dry conditions will prevail through mid week with daytime
temperatures creeping back up into the mid 60s. Ridging aloft will
eventually give way to an upper trough advancing eastward from
the Pacific coast. Afternoon highs in some areas will reach the
lower 70s Thursday afternoon as surface winds veer to the
southwest in response to pressure falls in the lee of the Rockies.
There will likely be a few opportunities for precipitation
beginning Thursday and continuing through the end of the current
forecast period (and beyond) as this progressive pattern brings a
series of shortwave troughs across the central/southern Plains.

12

&&

.AVIATION... /NEW/
/00Z TAFs/

Abysmal flying conditions are expected to continue through
tomorrow morning.

Scattered showers and isolated thunderstorms will continue across
the TAF sites this evening in advance of the main line of showers
and storms. While some see-sawing of cigs has occurred, prevailing
MVFR cigs will continue through this evening at all TAF sites
alongside southerly winds. The line of storms will move through
D10 and ACT between ~05-08Z, with rain lingering until around
10Z. As the line passes, winds will shift westerly, then return
to southerly through the end of the period. Expect MVFR cigs to
persist through the morning hours, but conditions will steadily
improve back to VFR by afternoon.

Prater

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    54  68  45  63  47 / 100  10   0  20   0
Waco                53  67  46  62  48 / 100   5   0   5   0
Paris               55  62  48  58  44 / 100  80  30  40   5
Denton              51  67  43  61  44 / 100  10   0  20   0
McKinney            54  66  45  60  45 / 100  20   5  30   5
Dallas              54  68  45  62  47 / 100  10   0  20   0
Terrell             55  67  43  60  46 / 100  30   5  20   5
Corsicana           56  69  45  63  48 / 100  20   0  20   5
Temple              51  68  46  64  46 / 100   5   0   5   0
Mineral Wells       48  68  43  62  45 /  90   0   0  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 2, 6:19 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
619 PM CST Fri Feb 2 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
619 PM CST Fri Feb 2 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorms are expected to continue through the night. A few
storms could be severe, with the highest threat remaining west of
Highway 281 and across the Hill Country. Heavy rain may cause
flooding east of I-35.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms may be ongoing across East Texas early Saturday
morning, but the severe threat will be to our east by daybreak.

Minor flooding may persist through Saturday morning but conditions
will improve into Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 2, 7:17 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
717 PM CST Fri Feb 2 2024

TXZ100-115-030200-
Stephens TX-Young TX-
717 PM CST Fri Feb 2 2024

...Strong thunderstorms will impact portions of southwestern Young
and Stephens Counties through 800 PM CST...

At 717 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Griffin to Albany to near Moran.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hubbard Creek Reservoir around 720 PM CST.
  Breckenridge around 735 PM CST.
  Crystal Falls and Lake Daniel around 745 PM CST.

Other locations impacted by these storms include Eliasville, Ivan,
Eolian, Newcastle, Murray, South Bend, Harpersville, and Us-
180 Near The Shackelford-Stephens County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CST for
north central Texas.

&&

LAT...LON 3295 9910 3296 9895 3324 9895 3329 9866
      3296 9857 3252 9858 3251 9910
TIME...MOT...LOC 0117Z 248DEG 32KT 3303 9932 3272 9921 3257 9923

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bonnette

The radar

The Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Young

When
February 2, 8:05 PM CST
Where
Young County, 0.58 mi W of Olney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.370, -98.780

Thunderstorm Wind, Young

When
February 2, 8:33 PM CST
Where
Young County, 2.15 mi SSE of Graham Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.070, -98.540

HAM estimated a 60 mph wind gust southeast of Graham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162124, 1162125.